Alert archive / Virginia / Beach Hazards Statements in 2025
Beach Hazards Statement 2, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at May 27, 2025, 8:10 PM EDT for Worcester County, Maryland; Currituck County, North Carolina; Accomack County, Northampton County, City of Virginia Beach, Virginia. It took effect at May 28, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2025, 8:10 PM EDT (00:10 UTC)
- In effect from
- May 28, 2025, 8:00 AM EDT
- Expired
- May 28, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WHUS41 KAKQ 280010 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 810 PM EDT Tue May 27 2025 MDZ025-NCZ102-VAZ098>100-280815- /O.NEW.KAKQ.BH.S.0002.250528T1200Z-250529T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 810 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In Maryland, Maryland Beaches County. In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach, and Accomack and Northampton Counties. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Large breaking waves of 4 to 6 feet and rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
3 follow-up statements
256 WHUS41 KAKQ 280713 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 313 AM EDT Wed May 28 2025 MDZ025-NCZ102-VAZ098>100-281515- /O.CON.KAKQ.BH.S.0002.250528T1200Z-250529T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 313 AM EDT Wed May 28 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In Maryland, Maryland Beaches County. In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach, and Accomack and Northampton Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Breaking waves of 4 to 6 ft will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
042 WHUS41 KAKQ 281055 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 655 AM EDT Wed May 28 2025 MDZ025-NCZ102-VAZ098>100-281900- /O.CON.KAKQ.BH.S.0002.250528T1200Z-250529T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 655 AM EDT Wed May 28 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In Maryland, Maryland Beaches County. In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach, and Accomack and Northampton Counties. * WHEN...Through this evening. * IMPACTS...Breaking waves of 4 to 6 ft will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
313 WHUS41 KAKQ 281734 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 134 PM EDT Wed May 28 2025 MDZ025-NCZ102-VAZ098>100-290000- /O.CON.KAKQ.BH.S.0002.000000T0000Z-250529T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 134 PM EDT Wed May 28 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In Maryland, Maryland Beaches. In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach, and Accomack and Northampton Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Breaking waves of 4 to 6 ft will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at May 27, 7:56 PM EDT, 14 minutes earlier.
Area forecast discussion, May 27, 7:56 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
756 PM EDT Tue May 27 2025
.SYNOPSIS...
Wet and relatively cool conditions prevail continue through
Wednesday as low pressure develops along the Carolina coast and
lifts through the region. A warm front lifts through the area on
Thursday. A cold front crosses the area Friday into Friday night,
leading to another round of unsettled conditions. Another cold front
potentially crosses the area Sunday into Sunday night.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 315 PM EDT Tuesday...
Key Messages:
- Remaining cool this evening with widespread rain showers and
clouds over the area.
- Moderate to heavy rainfall expected after midnight into early
Wednesday.
This afternoon, ~1030 mb high pressure is centered off the DE/NJ
coast, allowing for a wedge of cool air to persist over the area.
Low pressure is located over the TN Valley, with a nearly stationary
warm front extending SE of the low into portions of central Georgia.
Overrunning moisture continues to overspread the area, with light
rain now falling over most of the area outside of portions of the MD
Eastern Shore. Rain continues to spread east later this afternoon
and evening, with total QPF through sunset ranging from 0.25" to
~0.50" across our western and southwestern counties, to a few
hundredths or less further to the northeast. Instability will remain
south and west of the area through this evening, so thunder is not
expected. Temperatures also remain anomalously cool this afternoon,
with readings only in the mid to upper 50s across our SW with low to
mid 60s elsewhere.
By tonight, as the parent surface low weakens W of the Appalachians,
secondary low pressure is expected to develop along the SC coast,
lifting NE into eastern NC by early Wednesday morning. This will
favor increasing rain chances overnight, with moderate to heavy rain
expected after midnight and especially as we approach sunrise
Wednesday AM. Most of the CWA is in a Marginal ERO risk, but the
bulk of the heaviest rain is expected late tonight/Wednesday AM
since the day 1 outlook goes through 12Z/Wednesday. Lows tonight
will range from the low-mid 50s NW to the low-mid 60s in the far SE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
As of 330 PM EDT Tuesday...
Key Messages:
- Moderate to heavy rain continues through the first half of
Wednesday.
- Drier and warmer on Thursday.
Additional moderate to heavy rainfall is likely through early
afternoon Wednesday for most of the region (SW portions of the FA
will tend to see less rain after 12Z/Wed compared to the remainder
of the area). The bulk of the heavier rain will be winding down
later Wednesday afternoon, but showers and isolated thunderstorms
likely linger across the eastern half of the area into Wednesday
evening. Total rainfall amounts through Wednesday night will be 1-
2", with an axis of locally heavier rain possible across eastern
portions of the area. WPC has placed a Day 2 Marginal ERO across
eastern portions of the area. Despite strong shear, limited low
level instability suggests the severe weather threat is rather
unlikely at this time. If enough breaks in the clouds are to develop
Wednesday, the best chances for any severe weather would be across
SE VA/NE NC as the low moves through into early Wednesday afternoon.
Remaining cool on Wednesday with high temperatures ranging from the
mid to upper 60s across the north half of the area, to the mid to
upper 70s across the south. Diminishing PoPs Wednesday night with
partly cloudy skies and lows upper 50s to low-mid 60s. Thursday is
forecast to be drier and warmer than previous days with partly to
mostly sunny skies and high temperatures climbing back into the 80s
for much of the area (70s Eastern Shore). Scattered showers and
thunderstorms develop during the afternoon-evening hours of
Thursday, but less in the way of coverage compared to previous days.
Additional showers/storms develop Thursday night as a cold front
approaches the region from the NW.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...
Key Messages:
- Unsettled weather looks to continue through Friday, and possibly
Saturday, with mainly dry conditions expected Sunday- Monday.
The models remain in reasonably good agreement that the period
begins with an upper low near Hudson Bay Canada, and another trough
rotating E-SE from the upper midwest towards the OH Valley Thursday
night/Friday, and eventually becoming phased with the Canadian upper
low into the weekend. With a SW flow aloft remaining over the local
area Friday, this allows another sfc low or trough to pass through
the region. PoPs have been raised into the likely category for much
of the area on Friday. Into the weekend, the models are settling in
on a closed upper low lingering across the NE CONUS and eastern
Canada, with the mid-Atlantic positioned on the southern edge of
this feature. Will have a chc for diurnal showers/tstms Sat, but the
coverage should be less than on Friday (highest PoPs NE). Then will
have a mainly dry forecast Sunday into early next week as the upper
trough stays N/NE and slowly moves farther away from the local area.
Temperatures will be near normal Friday into the weekend with highs
in the 70s to lower 80s. Overnight lows generally in the 50s or 60s.
All signs point to significantly warmer weather on the horizon as we
head mid next week.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 755 PM EDT Tuesday...
Gradually deteriorating flight conditions noted across the area
this evening. CIGs have dropped to IFR across the Piedmont,
though these obs are still S and W of the terminals. MVFR CIGs
are located further to the E. Outside of intermittent IFR CIGs
at RIC over the next few hours, widespread IFR CIGs are
expected to overspread all of VA and NC, including to the
coastal terminals, by 10-14z. Will include a TEMPO at RIC to
cover any lowering through 02z this evening. Widespread
showers/rain this evening may temporarily scatter out for a bit
in the 02-05z timeframe. Showers then increase in coverage again
after 06z, especially N of the NC/VA border, with lowering
VSBYs as well. In addition, heavier showers (and isolated
thunderstorms) may produce brief periods of IFR VSBYs Wednesday
AM through the remainder of the forecast period, with an initial
batch 10-15z or so and another batch in the afternoon (18-22z)
as showers/storms potentially redevelop. Given uncertainty in
exact timing, will cover this potential with PROB30 groups for
now. Some improvement to the CIGs are possible late in the
period, but degraded flying conditions are expected most of
Wednesday.
5-10 kt E-NE winds continue through most of this
evening and tonight, with winds increasing to 10-15 kt with
gusts to 20 kt after sunrise. Along the coast, winds could reach
15-20 kt with gusts up to 25-30 kt possible, especially in the
mid-late morning and early afternoon.
Outlook: While rain chances diminish Wednesday night, lingering
sfc moisture likely leads to continuing flight restrictions and
IFR CIGs, with MVFR VSBY possible in patchy fog. Daily chances
for showers/storms continue each day Thursday through Saturday,
mainly in the afternoon and evening, with Friday looking to have
the highest coverage.
&&
.MARINE...
As of 245 PM EDT Tuesday...
Key Messages:
- Small Craft Advisories are in effect across all local waters
tonight through Wednesday due to elevated easterly winds. A
few gusts up to gale condition are possible Wednesday.
- Westerly winds become elevated behind a cold front this weekend.
Early afternoon surface analysis shows high pressure off the coastal
waters. Onshore winds are beginning to pick in speed slightly, with
10-15kt and gusts to 20kt being reported along the Bay and coastal
waters. Heading into Tuesday night into Wednesday, a surface low
will pull a warm front northward out of NC towards the VA border. The
low level jet will also ramp up late tonight into midday Wednesday.
Expect east/southeasterly winds to become 20-25kt with gusts up to
30 kt Wednesday morning, persisting into the late evening hours.
There could be a brief period, generally between 12Z/8am to 18Z/2pm
where gusts could reach 34kt/gale force in a few spots. Taking
a look at the latest wind probabilities shows only an isolated
40% chance for two hours in the southern Bay, and a 45% chance
for a few hours across the coastal waters from Virginia Beach to
Parramore Island. With it being such a short and more scattered
threat, opted to keep the headlines as high-end SCA for now,
with the wording of "a few gusts to 34 kt possible" included.
Additionally, as the coastal low moves through closer to
midday/early afternoon, some of the precipitation activity could
become convective. If this occurs, stronger gusty winds will be
possible as it passes through. These would be handled with SMW
products as needed.
SCAs are in effect for the southern Bay now as winds have picked up,
gradually adding the rest of the Bay, Lower James, rivers, and Sound
overnight, then the coastal waters Wednesday morning. Waves in the
Bay will increase to 3-4ft north, with some 5ft waves likely in the
Mouth of the Bay. Seas will build to 5-7ft, which will cause the
SCAs to linger for the coastal waters into Thursday.
Winds look to subside and become more west/northwesterly behind the
low Wednesday night into Thursday. More benign marine conditions are
expected on Thursday with winds of 5-10kt (a few gusts to 15kt), and
most rain chances being more scattered in nature Thursday afternoon.
Waves will be 1-2ft into the start of the weekend, with seas
subsiding to 3-4ft Thursday afternoon, then 2-3ft to end the week.
Another system may bring rain chances later Friday into Saturday,
which could have a brief period of elevated winds, though confidence
is low for now.
&&
.TIDES/COASTAL FLOODING...
As of 245 PM EDT Tuesday...
Onshore flow will lead to slowly rising water levels into Wednesday.
Nothing more than nuisance flooding is expected through this evening
and will be confined to the usual sites such as Oyster/Bishop's
Head, as well as Lewisetta and possible Tappahannock. While
there are still some model differences with respect to the
strength and position of high pressure to our NE and low
pressure tracking along the NC/VA coast, there continues to be
the potential for seeing minor flooding in the northern/eastern
portion of the Ches Bay during the high tide cycle Wednesday
evening. There is also the potential for minor flooding along
the north shore of the Albemarle sound in NE NC (mainly for
western portions including Edenton) with increasing SE winds
this evening into Wednesday. Will continue to monitor the trends
to decide if any headlines are needed.
The rip current risk increases to HIGH for all beaches by Wednesday
as nearshore seas average 4-6 ft. The rip risk remains MODERATE-HIGH
on Thursday due to lingering swell and elevated seas, particularly
across the northern beaches. Conditions should improve to end the
week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM Wednesday to 1 AM EDT Thursday
for ANZ630-631.
Small Craft Advisory until 1 AM EDT Thursday for ANZ632-634.
Small Craft Advisory from 4 AM to 7 PM EDT Wednesday for
ANZ633.
Small Craft Advisory from 1 AM to 7 PM EDT Wednesday for
ANZ635>637.
Small Craft Advisory until 7 PM EDT Wednesday for ANZ638.
Small Craft Advisory from 7 AM Wednesday to 1 PM EDT Thursday
for ANZ650-652-654.
Small Craft Advisory from 4 AM Wednesday to 10 AM EDT Thursday
for ANZ656-658.
&&
SYNOPSIS...AJB/LKB
NEAR TERM...AJB/LKB
SHORT TERM...AJB/LKB
LONG TERM...AJB/LKB
AVIATION...SW
MARINE...JKP/RMM
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 27, 3:51 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 351 PM EDT Tue May 27 2025 MDZ021>025-NCZ015>017-VAZ075>078-084>086-095-097-523>525-282000- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Pasquotank-Camden-Western Currituck-Westmoreland-Richmond- Northumberland-Lancaster-Gloucester-Middlesex-Mathews- Norfolk/Portsmouth-Chesapeake-York-Newport News-Hampton/Poquoson- 351 PM EDT Tue May 27 2025 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Moderate to locally heavy rainfall is expected late tonight into early Wednesday morning, with the potential for localized flash flooding, mainly in urban and other poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional moderate to locally heavy rainfall is expected Wednesday, with the potential for localized flash flooding, mainly in urban and other poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098>100-282000- Eastern Currituck-Virginia Beach-Accomack-Northampton- 351 PM EDT Tue May 27 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Moderate to locally heavy rainfall is expected late tonight into early Wednesday morning, with the potential for localized flash flooding, mainly in urban and other poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional moderate to locally heavy rainfall is expected Wednesday, with the potential for localized flash flooding, mainly in urban and other poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>014-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093- 096-509>522-282000- Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Fluvanna- Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Suffolk-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 351 PM EDT Tue May 27 2025 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Moderate to locally heavy rainfall is expected late tonight into early Wednesday morning, with the potential for localized flash flooding, mainly in urban and other poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional locally heavy rainfall will be possible Wednesday, mainly in the morning and early afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:04 AM EDT | Areal Flood Advisory | AKQ | Charles City, Chesterfield, Goochland, Henrico, Prince George, City of Colonial Heights and 2 more | 3 hr |
Nearby
Beach Hazards Statements in Virginia, 2025Beach Hazards Statements in Maryland, 2025Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.